Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 49, NWS Honolulu, HI

December 11, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 11, 2010, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2010, 3:30 AM HST (13:30 UTC)
Expired
Dec 11, 2010, 8:52 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 478 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWHW70 PHFO 111330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT DEC 11 2010

...WINDY CONDITIONS CONTINUE OVER BIG ISLAND SUMMITS...

.A TROUGH ALOFT PASSING NORTH OF THE ISLANDS IS BRINGING STRONG
WEST WINDS TO THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND. 
WINDS WILL GRADUALLY EASE THIS AFTERNOON AS THE TROUGH CONTINUES TO 
DISTANCE ITSELF FROM THE ISLANDS.

HIZ028-120230-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-101211T1600Z/
/O.NEW.PHFO.WI.Y.0049.101211T1330Z-101212T0400Z/
BIG ISLAND SUMMITS-
330 AM HST SAT DEC 11 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS WILL BE 30 TO 40 MPH...WITH HIGHER GUSTS THROUGH THIS
MORNING. WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON...DROPPING
BELOW ADVISORY SPEEDS BY TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. WITH RECENT SNOWFALL ON THE SUMMITS...THESE
STRONG WINDS WILL RESULT IN BLOWING SNOW AND SNOW DRIFTS. 

&&

$$

BIRCHARD
1 follow-up statement
092 
WWHW70 PHFO 111852
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
852 AM HST SAT DEC 11 2010


HIZ028-112000-
/O.CAN.PHFO.WI.Y.0049.000000T0000Z-101212T0400Z/
BIG ISLAND SUMMITS-
852 AM HST SAT DEC 11 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

REPORTS FROM THE BIG ISLAND SUMMITS SHOW THAT WINDS HAVE
DIMINISHED BELOW THE ADVISORY LEVEL.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 10, 10:30 PM HST, 5 hours earlier.

Area forecast discussion, Dec 10, 10:30 PM HST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1030 PM HST FRI DEC 10 2010

.UPDATE...
WINDS CAME UP DRAMATICALLY OVER THE BIG ISLAND SUMMITS THIS
EVENING...JUST AS THE RADAR DETECTED SHIELD OF PRECIP CLEARED THE
ISLAND TO THE EAST. SUSTAINED WINDS NEAR 50 MPH HAVE BEEN
OBSERVED...AND A HIGH WIND WARNING HAS BEEN ISSUED. MEANWHILE...AT
THE SURFACE...THE SURFACE FRONT AND UPPER TROUGH HAVE SWUNG EAST AND
SOUTH OF KAUAI...AND A MOSTLY CLEAR AND DRY NIGHT IS EXPECTED...
LEADING TO A CANCELLATION OF THE FLASH FLOOD WATCH FOR KAUAI COUNTY.
SCATTERED HEAVY SHOWERS CONTINUE TO DEVELOP IN THE KAUAI CHANNEL...
ALONG THE SOUTHEASTWARD-MOVING FRONT...AND WILL LIKELY MOVE OVER
OAHU BEFORE THE NIGHT IS OVER. HAVE UPDATED FORECAST GRIDS FOR
TONIGHT TO ACCOUNT FOR THIS...AND TO BETTER REFLECT CURRENT AND
SHORT TERM WEATHER TRENDS.

&&

.SYNOPSIS...
A FRONT WILL MOVE SOUTHEAST DOWN THE ISLAND CHAIN TONIGHT AND EARLY
SATURDAY...BRINGING A THREAT OF ISOLATED HEAVY SHOWERS. LIGHT
NORTHEAST WINDS ARE EXPECTED ON SATURDAY...WITH A DIMINISHING THREAT
OF HEAVY SHOWERS. LIGHT EASTERLY WINDS WILL PREVAIL ON SUNDAY...AS
THE ISLAND ATMOSPHERE GRADUALLY DRIES OUT. WINDS ARE EXPECTED TO
BECOME LIGHT AND VARIABLE ON MONDAY...WITH LIGHT SOUTHEAST WINDS AND
MOSTLY DRY WEATHER EXPECTED FOR MOST OF NEXT WEEK.

&&

.PREV DISCUSSION ISSUED 830 PM...
A BROKEN LINE OF HEAVY SHOWERS JUST MOVED SOUTHEAST ACROSS KAUAI...
AND IS OVER ADJACENT WATERS...APPEARING TO MARK A RATHER WEAK
AND POORLY DEFINED SURFACE FRONT. SHOWERS ALONG THE FRONT STILL
HAVE SOME VIGOR THOUGH...AS WATER VAPOR IMAGERY CLEARLY OUTLINES AN
UPPER TROUGH AXIS THAT IS CURRENTLY CROSSING KAUAI/S LONGITUDE...
PROVIDING SUPPORT FOR DEEP CONVECTION. WILL LEAVE THE FLASH FLOOD
WATCH AS IS FOR NOW...BUT THE THREAT OF HEAVY SHOWERS IS EXPECTED TO
DIMINISH FROM WEST TO EAST THROUGH THE NIGHT...AS THE FRONT AND
UPPER TROUGH MOVE EAST. MAY MAKE SOME CHANGES TO THE WATCH A LITTLE
LATER THIS EVENING...BUT WILL MONITOR RADAR AND SATELLITE TRENDS A
LITTLE LONGER BEFORE DOING SO.

ELSEWHERE...LAYERED CLOUDS ARE IN THE PROCESS OF SLOWLY THINNING
OVER THE EASTERN PORTION OF THE CHAIN...BUT AREAS OF LIGHT RAIN
PERSIST OVER THE BIG ISLAND...WITH HEAVIER RAIN OVER OFFSHORE WATERS
WELL TO THE SOUTHEAST OF THE BIG ISLAND. SNOW CONTINUES TO FALL OVER
THE BIG ISLAND SUMMITS...AND A WINTER STORM WARNING REMAINS IN
EFFECT. LOCALLY GUSTY AND ERRATIC WINDS CONTINUE TO OCCUR IN THE
VICINITY OF THE STRATIFORM RAIN AREA...WITH A GUST TO 35 MPH
REPORTED IN THE LAST HOUR AT KONA INTERNATIONAL.

THE UPPER TROUGH AXIS IS FORECAST TO SWING EAST OF THE ISLANDS
OVERNIGHT...REMOVING THE SUPPORT FOR DEEP CONVECTION BY SATURDAY...
AND THUS THE THREAT OF HEAVY SHOWERS IS EXPECTED TO DIMINISH AS
WELL. THE PASSAGE OF THE FRONT WILL USHER IN A LIGHT NORTHEAST
WIND...AS A WEAK SURFACE HIGH BUILDS NORTH OF THE ISLANDS. A WEAK
LINE OF CONVERGENCE SOUTH OF THE BUILDING HIGH MAY BRING A FEW
WINDWARD SHOWERS TO KAUAI ON SATURDAY...BUT OTHERWISE EXPECTING A
GRADUAL DRYING TREND THIS WEEKEND...AND INTO NEXT WEEK.

THE HIGH WILL MOVE RAPIDLY EAST INTO NEXT WEEK...WITH SATURDAY/S
LIGHT NORTHEAST TRADES SWINGING TO THE EAST ON SUNDAY...AND TO THE
SOUTHEAST ON MONDAY...AS A SURFACE RIDGE EXTENDS WESTWARD FROM THE
HIGH...AND LIES OVER THE ISLANDS. ALTHOUGH LINGERING FRONTAL
MOISTURE POOLED TO OUR EAST IS EXPECTED TO BE BROUGHT BACK
OVER THE ISLANDS FROM THE EAST ON MONDAY AND TUESDAY...THE REMAINDER
OF THE WEEK LOOKS TO BE DRY...WITH LIGHT AND VARIABLE WINDS...
ACCOMPANIED BY A STABILIZING MID-LEVEL RIDGE OVER THE ISLANDS.

BY NEXT WEEKEND...A CLOSED LOW ALOFT IS FORECAST TO DEVELOP WEST OF
THE ISLANDS...BY BOTH THE GFS AND ECMWF. HOWEVER...THE LOCATION OF
THE LOW VARIES ENOUGH TO REDUCE CONFIDENCE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR ALL HAWAIIAN ISLANDS
EXCEPT KAUAI COUNTY.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST SATURDAY FOR BIG
ISLAND SUMMITS.

HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:42 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Dec 10, 9:59 PM HSTHigh Wind WarningHFOHawaii6 hr
Dec 11, 3:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.